Reuters Health Information (2003-10-22): Acute hepatitis linked to nevirapine treatment of HIV
Acute hepatitis linked to nevirapine treatment of HIV
Last Updated: 2003-10-22 15:34:48 -0400 (Reuters Health)
NEW YORK (Reuters Health) - Because HIV-infected patients starting on nevirapine are at risk for acute hepatitis, transaminase levels should be monitored during the first few months of treatment with this non-nucleoside reverse transcriptase inhibitor, Dutch investigators report.
Dr. Monique M. R. de Maat at Slotervaart Hospital, Amsterdam, and colleagues started 306 patients on a nevirapine-containing regimen between 1999 and 2001. According to their report in the October 17th issue of AIDS, eight (2.6%) developed acute hepatitis with constitutional symptoms within 12 weeks (median 24 days, range 8 to 31 days).
Transaminase levels peaked at a median of 28 days after initiating treatment. Discontinuation of the drug resulted in normalization of transaminase levels in a median time of 44.5 days, and symptoms resolved within 37 days.
The authors could detect no specific risk factor applicable to all the patients. Only one had viral hepatitis, and two had elevated transaminase levels at baselines. CD4+ T cell counts and viral load were highly variable.
"It is, therefore, very important to monitor closely transaminase levels of all patients starting a nevirapine-containing regimen," Dr. de Maat and colleagues conclude. They suggest monitoring should begin within 2 weeks of nevirapine initiation.